Wisconsin, 2020

Hail and Damaging Winds in Wisconsin, June 11, 2020

June 11, 2020 · NWS GRB · 3 events in 3 counties and zones

Showers and thunderstorms developed ahead of an approaching cold front during the afternoon hours across central and east-central Wisconsin. The strongest storms produced large hail and gusty winds as they tracked through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Showers and thunderstorms developed ahead of an approaching cold front during the afternoon hours across central and east-central Wisconsin. The strongest storms produced large hail and gusty winds as they tracked through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 11, 11:28 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 11, 11:28 AM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1228 PM CDT Thu Jun 11 2020

Updated aviation portion for 18Z TAF issuance

.SHORT TERM...Today...Tonight...and Friday
Issued at 350 AM CDT Thu Jun 11 2020

The left exit region of a 90 knot jet at 300mb will move across
the area this afternoon and evening in strong northwest upper
flow. Moisture is not abundant, but lapse rates of around 7C/KM,
dry air in the low levels, and low wet bulb zero heights suggest
that there could be some strong thunderstorms with wind gusts over
40 mph and small hail in the afternoon and early evening. Highs
today will be a few degrees below normal in most places.

Unseasonably cool air aloft arrives tonight, on a trajectory from
frozen Hudson's Bay. This air is quite cold, and it was snowing
at 3am this morning at Pickle Lake Ontario which is only 400 miles
north of Green Bay. 850mb temperatures of -1C are forecast to
reach northcentral Wisconsin by daybreak Friday, producing lake
effect clouds and keeping surface temperatures up from where they
could be. Lows will be 5 to 10 degrees below normal even with
clouds.

Friday will be sunny but very cool for the middle of June. With
850mb temperatures of 2 to 5C high temperatures will likely be in
the upper 50s in the north and 60s in the south.

.LONG TERM...Friday Night Through Wednesday
Issued at 350 AM CDT Thu Jun 11 2020

Main focus is the much cooler temps this weekend with the
potential for frost up north, followed by at or above normal temps
next week. Precip changes remain fairly low.

Friday night...With the surface high centered just north of WI,
northwest flow aloft, and 850 temps around 2 to 4C expect a
seasonably chilly night. Clear skies and light winds will allow
temperatures to fall quickly after sunset, with lows early
Saturday morning in the low to middle 30s across the Northwoods,
and in the lower 40s across central and east- central WI. If
current forecast holds, a Frost Advisory will likely be needed for
a few counties in the far north.

Saturday and Sunday...Upper level ridge builds across the Plains,
but doesn't quite make it to WI. Therefore, northwest flow will
continue to feed a cool, dry airmass into the area. Highs on
Saturday will be in the 60s, about 10 degrees below normal. On
Sunday, there is some improvement as 850 temps rise to about 4 to
7C. Lows will not be quiet as cool, but some patchy frost may
still be possible in the far north. Highs Sunday will be in the
upper 60s to lower 70s away from the lake shore.

Next week...As upper ridge nudges east northeast WI will start to
see a warming trend as flow turns to the southwest. Highs Monday
will mainly be in the 70s, with 80s across most of the area by
Tuesday. Temperatures may be well in the 80s Wednesday and
Thursday with 850 temps currently forecast to be in the 20 to 23C
range. However, there are some model differences in the position
of the ridge by this point so confidence in the specifics is low.
GFS, ECWMF, and Canadian keep the primary dynamics well north of
the area, so overall pcpn potential is low. However, some WAA
showers and thunderstorms may be possible during the midweek.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1228 PM CDT Thu Jun 11 2020

A strong upper level disturbance will bring increasing clouds
along with scattered showers and thunderstorms this afternoon and
evening. VFR conditions are expected outside of any shower
activity. The activity will diminish by midnight.

A cold front will move south from Upper Michigan late tonight and
could bring a short interval of MVFR ceilings north of a
Rhinelander to Iron Mountain line. Skies will become mostly sunny
by Friday afternoon.

Excellent flying weather is expected Saturday and Sunday with
mostly clear skies, light winds and excellent visibility.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....RDM
LONG TERM......KLJ
AVIATION.......Kurimski
Hazardous weather outlook, Jun 11, 2:10 AM CST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
310 AM CDT Thu Jun 11 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-120815-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
310 AM CDT Thu Jun 11 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and evening as
a strong upper system moves across the area. A few could produce
wind gusts over 40 mph and half inch hail.

Some rivers and streams will continue to rise from recent rainfall.
Minor flooding is possible in some areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Areas of frost are possible across north- central Wisconsin
Friday night as temperatures are forecast to fall into the low to
middle 30s. Patchy frost is possible over far northeast Wisconsin
Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report strong winds or hail later today.

LMZ521-522-541>543-120815-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
310 AM CDT Thu Jun 11 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Conditions hazardous to small craft are expected from mid morning
through early evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability of widespread hazardous weather is low.

RDM/KLJ

In the hours before

Special weather statement, Jun 11, 11:57 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1257 PM CDT Thu Jun 11 2020

WIZ018>022-030-031-035>040-045-048>050-073-074-112100-
Lincoln-Langlade-Menominee-Northern Oconto County-Door-Marathon-
Shawano-Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-
Winnebago-Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1257 PM CDT Thu Jun 11 2020

...SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS CENTRAL
TO EAST CENTRAL WISCONSIN THROUGH THE EVENING...

At 1254 PM CDT, Doppler radar was tracking thunderstorms
developing across central Wisconsin. These storms are moving east
at 35 mph. Additional thunderstorms are expected to continue to
develop through the afternoon and evening, increasing in coverage
to areas further east including east-central Wisconsin.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Green Bay, Appleton, Oshkosh, Marinette, Bay Shore Park, Menasha,
Kaukauna, Little Chute, Menominee and Kimberly.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4390 8865 4503 8817 4502 8812 4533 8803
      4534 8766 4517 8774 4511 8766 4512 8754
      4506 8752 4494 8759 4490 8777 4471 8792
      4463 8793 4468 8780 4490 8758 4389 8791
      4389 8816 4394 8816
TIME...MOT...LOC 2114Z 219DEG 9KT 4437 8806

Uhlmann
Special weather statement, Jun 11, 12:04 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Green Bay WI
104 PM CDT Thu Jun 11 2020

WIZ018>022-030-031-035>040-045-048>050-073-074-112115-
Lincoln-Langlade-Menominee-Northern Oconto County-Door-Marathon-
Shawano-Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-
Winnebago-Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
104 PM CDT Thu Jun 11 2020

...SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS CENTRAL
TO EAST CENTRAL WISCONSIN THROUGH THE EVENING...

At 1254 PM CDT, Doppler radar was tracking thunderstorms
developing across central Wisconsin. These storms are moving east
at 35 mph. Additional thunderstorms are expected to continue to
develop through the afternoon and evening, increasing in coverage
to areas further east including east-central Wisconsin.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

If outdoors, consider seeking shelter inside a building.

Uhlmann
Local storm report, Jun 11, 12:16 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
116 PM CDT THU JUN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     HAIL             5 SW WESTON             44.84N 89.64W
06/11/2020  M0.25 INCH       MARATHON           WI   TRAINED SPOTTER

            WIND GUSTS ESTIMATED AT 25-30 MPH

&&

TIMMU

The radar

The Green Bay radar (KGRB), 105 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Marathon

When
June 11, 12:39 PM CST
Where
Marathon County, 0.69 mi S of Bevent
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.760, -89.380

Quarter size hail fell in Bevent.

Thunderstorm Wind, Brown

When
June 11, 2:06 PM CST
Where
Brown County, 1.48 mi W of Fontenoy
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.370, -87.810

Thunderstorm winds downed trees and power lines in New Denmark. The time of this event is an estimate based on radar data.

Thunderstorm Wind, Manitowoc

When
June 11, 2:09 PM CST
Where
Manitowoc County, 0.85 mi NW of Maribel
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.280, -87.810

Thunderstorm winds downed a tree and power pole in Maribel. The time of this event is an estimate based on radar data.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889038, 889039, 889040.